Journal of Symbolic Logic

Inductive Inference and Unsolvability

Leonard M. Adleman and M. Blum

Full-text: Remote access If you are a member of the ASL, log in to Euclid for access.
Full-text is available via JSTOR, for JSTOR subscribers. Go to this article in JSTOR.


It is shown that many different problems have the same degree of unsolvability. Among these problems are: THE INDUCTIVE INFERENCE PROBLEM. Infer in the limit an index for a recursive function $f$ presented as $f(0), f(1), f(2),\ldots$. THE RECURSIVE INDEX PROBLEM. Decide in the limit if $i$ is the index of a total recursive function. THE ZERO NONVARIANT PROBLEM. Decide in the limit if a recursive function $f$ presented as $f(0), f(1), f(2),\ldots$ has value unequal to zero for infinitely many arguments. Finally, it is shown that these unsolvable problems are strictly easier than the halting problem.

Article information

J. Symbolic Logic Volume 56, Issue 3 (1991), 891-900.

First available in Project Euclid: 6 July 2007

Permanent link to this document


Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Adleman, Leonard M.; Blum, M. Inductive Inference and Unsolvability. J. Symbolic Logic 56 (1991), no. 3, 891--900. doi:10.2178/jsl/1183743737.

Export citation